Change in stool caliber
Dear OncoLink "Ask The Experts,"
I'm a 57-year-old female. I was treated for breast cancer 9 years ago. For the past 9-12 months I've had a change in bowel habits in the form of narrow stool. (No other symptoms.)
Six months ago my internist ordered a barium enema w/contrast--which came back clear. Narrow stools continue. Am I just a worrier, or would you recommend further tests?
Timothy C. Hoops, MD, Clinical Assistant Professor of Medicine in the Gastroenterology Division at the University of Pennsylvania and Director of Gastroenterology at Penn Medicine at Radnor, responds:
A change in stool caliber generally implies some change in stool characteristics that allow it to be narrower. Usually this is because the stools are softer. They can be molded by a tumor that narrows the diameter of the stool or be due to a colonic or anal motility problem. When this occurs, one wants to rule out a colon cancer. The barium enema should be a good exam to do this. However, it may have difficulty evaluating the distal colon and rectum and when a BE is done, it is usually accompanied by a flexible sigmoidoscopy. Alternatively a colonoscopy could also be done. In any case, the lower rectum needs to be cleared by directly visualizing it.
I hope this answers your question. While you didn't ask this directly, I would mention that, while breast cancer might spread to the abdomen, I would have expected to see it on the barium enema if it were causing any symptoms. Additionally, there is also some controversy as to whether a personal history of breast cancer increases one's risk for colon cancer. If it does, it is only by a very small amount and does not put someone at high risk for colon cancer. I don't perform greater surveillance testing in these patients.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania